My tongue!!!

Hi everyone

I need a bit of advice, not sure if i need to bother the doc with this or not...

.....my tongue feels odd, like i've smoked 40 fags (i haven't!) and a bit sore/tingley. I'm only on Seretide 250 (4 puffs a day) and ventilin (rarely). I thought it was the antibiotics (co-amoxiclav) but i have been off them for 2 weeks. I have Bronchiectasis and mild asthma. It's been going on for ages!

Thanks

21 Replies

oldestnewest
  • Hi Young_one,

    It could be oral thrush, it is a common problem when taking oral steroid inhalers.

    To avoid this you should rinse your mouth out after taking any inhalers

    you can buy Daktarin oral gel from the chemist or you can get this on prescription if you get yours free. This normally clears it up in a couple of days.

    Note. you must stop taking statins while on this medication.

    Regards

    Tuckbox 3

  • Ah thank you, funny cos i always rinse after seretide (nurse told me to) but i don't after ventilin as I take it on the hop if you know what i mean.

    what are statins?

    Thank you

  • Contact your Doctor or phone the British Lung Foundation on 03000 030 555 for friendly advice.After 10 am they will call you back if you want.

    Richard

    In the meantime have a look at my blogs for a laugh to cheer you up.

  • Thank you Richard, might go to the docs, been a while (few weeks!) and so i'm sure they miss me.

    I liked your 7 wonders, it's been tough lately but we've been enjoying every moment x

  • Keep smilimg ,it is a good tonic

  • These are the decending steps for action in cases like this:

    1) if it's causing problems breathing or is painful, call an ambulance

    2) call your GP out of hours service and get them on the case.l

    3) if you're concerned but not urgent, NHS Direct on 0845 4647 are there 24 hours a day

    4) call your GP when the surgery opens

    5) call BLF Helpline and have a chat with the nurse there

    I don't know what type of device you use for Seratide, if it's a standard type inhaler then try to use a spacer device to prevent your tongue getting coated each time, you say you already rinse, which is good with this stuff. The info leaflet says to stop using it and contact your Doctor if you get a reaction like this.

    Your GP may need to reduce the dose or change the medication, they'll examine you first so they can be more sure what is causing the problem

  • you may not be using your inhaler properly,,make sure ,your are puffing into back of your mouth ,

  • Yes Pooh how right you are. I was once asked by my Pulmonary nurse how are you coping with your ventilyn inhaler I said brill especially when I have stubborn mucus.the Ventily hits the back of my throat and up comes the Mucus. I think we need to check your breathing. It doesn't look as though your medication is getting down to the airways where it is desperately needed. It was found my breathing was to weak to take the powder medication down into my airways. So they placed me on mist inhalers. Lol I can't shift the mucus now. X

  • i have done this !! ,the reason why ?....answer......in to much of a bloody hurry ,every one who uses an inhaler ,must have experieced this taste on there tongue,, by not folowing the proper procedure........have a nice day everyone,,,,,,,spring is here,,,,and chest is clear again .lol lol

  • I had similar - turned out to be a fungal infection left behind by antibiotics - so anti fungal tablets and it's cleared.

  • I agree .The most likely cause

  • It may be oral thrush which can occur when you have taken co-amoxiclav.Symptoms can occur a good while after completing course.See GP who may prescribe nystatin.

  • Antibiotics cause all sorts of imbalances so check with GP/nurse. You could also try a probiotic pill as that balances gut flora. Pete uses these as he takes a maintenance dose of Azithromyacin every other day. Seems to help. xxxx

  • Hi Young_One (love the name),

    You don't say when you started taking Seretide. I only began my daily drug routine about 10 months ago following a Bronchoscopy.

    Like you, I have Bronchiectasis and mild Asthma and I take Seretide 250mgs 2 puffs x twice a day but also other drugs too.

    Initially, I found the Seretide gave me a sore tongue, sometimes it felt coated and rough. My consultant prescribed a Volumatic Spacer Device, which amazingly channels the Seretide straight into the lungs! He also prescribed Nystan, which is an anti-fungal oral suspension and I had to take it after my Seretide - again, this worked brilliantly. So far, no re-occurence :)

    I have to totally agree with earlier suggestions of taking a good probiotic especially, during a course of antibiotics. I take Bio-Acidophilus Forte ever morning before breakfast.

    It never ceases to amaze me how our GP's will prescribe course after course of anti-biotics and never advise us to take any form of probiotic alongside them - even an unflavoured natural live yougurt is better than taking nothing at all.

    I know we (those with lung conditions) aren't supposed to eat yogurt, as it stimulates mucus production but you'll find a good range of pro-biotics at your local Holland & Barrett store.

    Sorry for a lengthy response here and I hope things improve for you soon. Best wishes :)

  • Just to add to the last post there is a pro biotic available on prescription VSL#3 which might be a good option for those getting free presriptions and even for those that pay as on box covers a months supply.

    I'm sort of lucky in that as I have major gut issues thanks to Ehlers Danlos Sysndrome so end up on a lot of antibiotics not lung related so have been on these for years because my gastro prescribed them.

  • thank you, I'm kinda on free prescriptions as I pre-pay. 3 months is about £30 for anyone who doesn't know about it ask at the chemists, it saves me a fortune!

  • From Larissa - Hi There Young_one.

    I too have Bronchiectasis and asthma but Seretide did not suit me so I take Beclometasone and Ventolin. I have a spacer for my Beclometasone as I use that at home but Ventolin is used in the day and I am not able to use the spacer with Ventolin. I also have intermittent lots of antibiotics.

    Both the asthma sprays and the antibiotics can give me a sore tongue even though I take them properly. The doctor prescribes Nystatin which works well.This is on prescription only. After my Beclometasone spray I rinse my mouth out with water and gargle a little water at the back of throat and whilst I am using Ventolin, on the hop, out and about I usually just suck a sweet so the stuff is not still on my tongue.

    No matter how good you are at the 'right' method of spraying it is always inevitable that some will go on the tongue. However it often best to check a sore tongue with your doctor as there are other reasons for a sore tongue like lack of iron in the body. Most likely it is the asthma sprays but it is best to check with doctor and Nystatin is only from doctors. (Nystatin is not the same as 'statins'...Statins are often given to older folk, like me, who have high Cholesterol . High Cholesterol is not good for those with heart problems but that's another issue entirely)

    The asthma steroids sprays can also relax your vocal chords and make your voice husky which is great for me as I am female!!!!! Pro biotics are a good idea. Hope you get it sorted out soon, there is usually an answer somewhere....finding it is the problem!

  • See my other reply but.....

    .....my voice can be a little horse too! People laugh!

  • Wow fab advice, thank you.

    I've been on probiotics for over a year now, I am lactose intolorant so i take Probiotic Acidophilus chewable tablets from Holland and Barrett (i quite like the taste!).

    I've been on and off Seretide for a year while they kept saying i didn't have asthma then the next day I did, the peak flow shows i do but I have very good reading on the lung function tests (i like to confuse them). I have been back on it since Jan and have been using a spacer....I'm useless on it and it was whistling very loudly so i have adjusted that a bit but i really should go and see the asthma nurse.

    I've got the consultant on thurs so unless i make it to the docs before that (not a great week next week - funeral and consultants for both of us) I'll chat to him about it.

    Thank you x

  • are you on any painkillers they can give you a dry mouth my puffa's do the same,becarefull not to dehydrate xxx

  • Thank you for your reply. The consultant referred me to the resp nurse cos he thought it was my inhaler, she was shocked by my tonsils as they are and have been for years, covered in white gunk. She reg me to docs, they referred me to ent as they think I need my tonsils out. Seeing con's end of this month. Bronchiectasis under control, just 3 inf this year:-)

You may also like...